Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 89, NWS New Orleans, LA

September 1, 2008Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 1, 2008, 8:13 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2008, 8:13 PM CDT (01:13 UTC)
Expired
Sep 1, 2008, 8:45 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 3:51 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 549 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
549 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
2.8
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 020113
TORLIX
LAC103-020145-
/O.NEW.KLIX.TO.W.0089.080902T0113Z-080902T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
813 PM CDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...  THIS 
INCLUDES THE CITY OF...SLIDELL.

* UNTIL 845 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EDEN
  ISLE...MOVING NORTH AT 47 MPH.

* THE TORNADO WILL BE NEAR...
  WEST SLIDELL BY 820 PM CDT...
  BUSH BY 840 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3062 8983 3017 8971 3017 8975 3019 8977
      3021 8977 3023 8979 3021 8983 3021 8985
      3024 8987 3024 8993 3025 8994 3060 9003
TIME...MOT...LOC 0112Z 162DEG 41KT 3023 8985

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:59 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 1, 3:59 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT MON SEP 1 2008

.DISCUSSION...
ALL EYES REMAIN FIXED ON GUSTAV AS IT CONTINUES TO MOVE NORTHWEST
ACROSS SOUTHERN LOUISIANA. THOUGH GUSTAV HAS BEEN DOWNGRADED TO A
CATEGORY ONE HURRICANE ON THE SAFFIR-SIMPSON SCALE...IT REMAINS A
DANGEROUS STORM. SQUALLS ASSOCIATED WITH THE STORM ARE STILL CAPABLE
OF PRODUCING ISOLATED TORNADOES...STRONG GUSTY WINDS AND VERY HEAVY
RAIN.

FOR MORE INFORMATION ON RECORDED WIND SPEEDS...STORM SURGES AND
DAMAGE...PLEASE REFER TO HURRICANE LOCAL STATEMENTS UNDER THE HEADER
HLSLIX AND PUBLIC INFORMATION STATEMENTS ISSUED UNDER THE HEADER
PNSLIX.

GUSTAV IS FORECAST TO CONTINUE MOVING NORTHWEST THROUGH LOUISIANA FOR
THE NEXT FEW DAYS...AS IT DOES SO...THE OUTER RAIN BANDS WILL
CONTINUE TO AFFECT SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI
RESULTING IN LIKELY TO CATEGORICAL POPS THROUGH WEDNESDAY. STORM
TOTAL RAINFALL IS STILL EXPECTED TO BE IN THE 6 TO 12 INCH RANGE
WITH ISOLATED AMOUNTS OF UP TO 20 INCHES POSSIBLE. THESE RAINS WILL
BE CAPABLE OF PRODUCING MODERATE TO MAJOR FLOODING ON SOME OF THE
AREA RIVERS. FOR INFORMATION REGARDING SPECIFIC RIVERS...PLEASE
REFER TO THE DAILY HYDROLOGIC STATEMENT ISSUED UNDER THE HEADER
RVSLIX.

EVEN AFTER GUSTAV MOVES OUT OF THE AREA...WINDS WILL STILL MAINTAIN
A SOUTHERLY COMPONENT ALLOWING GULF MOISTURE TO REMAIN IN THE AREA.
SHOULD SEE AT LEAST SCATTERED CONVECTION THROUGH THE WEEKEND. THERE
IS ONE CAVEAT TO THIS FORECAST. HURRICANE HANNAH IS CURRENTLY
EXPECTED TO MOVE INLAND SOMEWHERE ALONG THE GEORGIA OR SOUTH
CAROLINA COAST AND THEN TURN MORE NORTHWARD AS IT IS PICKED UP BY AN
APPROACHING TROUGH. IF HANNAH WERE TO MOVE FARTHER INLAND INTO
GEORGIA THAN CURRENTLY EXPECTED...NORTHERLY WINDS TRANSPORTING DRIER
AIR INTO THE REGION WOULD RESULT IN MUCH LOWER POPS LATE IN THE
WEEK.

&&

.AVIATION...
WINDS WILL REMAIN STRONG NEAR BTR FOR THIS EVENING...WHILE
CONDITIONS SHOULD IMPROVE AT MSY...BTR...GPT LATER TODAY.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN HIGH OVER THE COASTAL WATERS THROUGH
TONIGHT.  AS HURRICANE AND TROPICAL STORM WARNINGS ARE
DROPPED...SMALL CRAFT ADVISORIES ARE LIKELY TO BE REQUIRED THROUGH
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  83  73  85 / 100  90  70  60
BTR  73  84  73  86 / 100  90  70  60
MSY  77  85  77  85 / 100  90  70  60
GPT  74  84  75  85 / 100  90  70  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HURRICANE WARNING FOR LAZ038-040-049-050-056>070.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR LAZ034>040-046>050-
     056>070.

     HURRICANE WIND WARNING UNTIL 7 AM CDT TUESDAY FOR LAZ034>037-
     046>048.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR LAZ039.

GM...HURRICANE WARNING FOR GMZ530-550-555-570-575.

MS...HURRICANE WARNING FOR MSZ080>082.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MSZ068>071-077-
     080>082.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR
     MSZ068>071-077.

GM...HURRICANE WARNING FOR GMZ550-555-570-575.

&&

AVIATION/MARINE...25
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Sep 1, 10:28 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1028 AM CDT MON SEP 1 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-021530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1028 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THE CENTER OF HURRICANE GUSTAV MADE LANDFALL NEAR COCODRIE
LOUISIANA THIS MORNING. SIGNIFICANT STORM SURGE FLOODING CONTINUES
TO BE A THREAT IN LOW LYING AREAS...ESPECIALLY NEAR AND TO THE
EAST OF COCODRIE. HURRICANE FORCE WINDS OR WIND GUSTS ARE EXPECTED
TO CONTINUE OVER MUCH OF THE AREA TODAY AND INTO TONIGHT...WITH
TROPICAL STORM FORCE WIND GUSTS EXPECTED FARTHER INLAND. THERE
WILL BE A THREAT OF ISOLATED TORNADOES CONTINUING INTO THIS
AFTERNOON. RAINFALL TOTALS OF 6 TO 12 INCHES WILL BE POSSIBLE
THROUGH TONIGHT. THIS RAIN WILL BE VERY HEAVY AT TIMES AND MAY
CAUSE FLASH FLOODING...AS WELL AS MODERATE TO MAJOR FLOODING ALONG
SOME RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY
ASSOCIATED WITH GUSTAV. IN ADDITION...HEAVY RAINFALL WILL CONTINUE
TO BE A THREAT WITH STORM TOTAL RAINFALL OF NEAR 20 INCHES
POSSIBLE IN SOME ISOLATED LOCATIONS. FLOODING OF RIVERS MAY
CONTINUE FOR SEVERAL DAYS.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ASKED TO CONTINUE SUPPORTING HURRICANE
OPERATIONS TODAY.

In the hours before

Local storm report, Sep 1, 2:34 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
234 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HURRICANE        BATON ROUGE             30.45N 91.13W
09/01/2008                   EAST BATON ROUGE   LA   AMATEUR RADIO

            TREES AND POWER LINES DOWN AT GOVERNMENT AND SOUTH
            ACADIAN IN BATON ROUGE.

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:41 PM CDTTornado WarningLIXSaint Helena34 min
Sep 1, 7:51 PM CDTTornado WarningLIXOrleans, Saint Tammany24 min
Sep 1, 8:46 PM CDTTornado WarningLIXSaint Tammany14 min
Sep 1, 9:03 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
Sep 1, 9:58 PM CDTCoastal Flood WarningLIXSaint Bernard, Saint James, Saint John the Baptist9 hr
Sep 1, 10:26 PM CDTFlash Flood WarningLIXWashington3 hr
Sep 2, 12:16 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington44 min
Sep 2, 12:39 AM CDTTornado WarningLIXWashington39 min
Sep 2, 12:59 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington31 min
Sep 2, 2:20 AM CDTRiver Flood WarningLIXSt. Mary58 hr
Sep 2, 3:05 AM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa, Washington3 hr
Sep 2, 3:08 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa, Washington52 min
Sep 2, 3:50 AM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana6 hr
Sep 2, 4:52 AM CDTTornado WarningLIXJefferson, Lafourche, Plaquemines23 min
Sep 2, 5:00 AM CDTSpecial Marine WarningLIX15 min
Sep 2, 5:19 AM CDTTornado WarningLIXPlaquemines, Saint Bernard41 min
Sep 2, 6:14 AM CDTSpecial Marine WarningLIX61 min
Sep 2, 7:13 AM CDTCoastal Flood WarningLIXSaint Bernard, Saint John the Baptist3 hr
Sep 2, 9:03 AM CDTFlash Flood WarningLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 1 more7 hr
Sep 2, 9:35 AM CDTRiver Flood WarningLIXSaint Tammany7 days
Sep 2, 9:36 AM CDTRiver Flood WarningLIXWest Baton Rouge4 days
Sep 2, 9:44 AM CDTRiver Flood WarningLIXSaint Tammany9 days
Sep 2, 10:34 AM CDTCoastal Flood WarningLIXSaint Bernard, Saint John the Baptist37 hr
Sep 2, 10:56 AM CDTTornado WarningLIXEast Feliciana15 min
Sep 2, 12:08 PM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana4 hr
Sep 2, 12:34 PM CDTTornado WarningLIXEast Feliciana, Saint Helena41 min
Sep 2, 1:49 PM CDTTornado WarningLIXTangipahoa26 min
Sep 2, 2:15 PM CDTTornado WarningLIXTangipahoa22 min
Sep 2, 2:29 PM CDTTornado WarningLIXSaint Tammany46 min
Sep 2, 2:53 PM CDTTornado WarningLIXSaint Tammany, Washington37 min
Sep 2, 3:16 PM CDTTornado WarningLIXSaint Tammany, Washington30 min
Sep 2, 3:27 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 2 more3 hr
Sep 2, 3:29 PM CDTTornado WarningLIXWashington13 min
Sep 2, 3:31 PM CDTRiver Flood WarningLIXSaint Bernard45 hr
Sep 2, 3:33 PM CDTRiver Flood WarningLIXSaint Bernard35 hr
Sep 2, 3:33 PM CDTSpecial Marine WarningLIX87 min
Sep 2, 4:02 PM CDTTornado WarningLIXSaint Tammany, Washington28 min
Sep 2, 4:55 PM CDTTornado WarningLIXJefferson, Orleans35 min
Sep 2, 5:15 PM CDTTornado WarningLIXSaint Tammany30 min
Sep 2, 5:17 PM CDTTornado WarningLIXPointe Coupee, West Baton Rouge, West Feliciana28 min
Sep 2, 5:39 PM CDTTornado WarningLIXJefferson21 min
Sep 2, 5:44 PM CDTTornado WarningLIXWest Feliciana31 min
Sep 2, 6:12 PM CDTTornado WarningLIXSaint Tammany, Washington48 min
Sep 2, 6:17 PM CDTTornado WarningLIXWest Feliciana28 min
Sep 2, 6:21 PM CDTSpecial Marine WarningLIX24 min
Sep 2, 6:44 PM CDTTornado WarningLIXWest Feliciana31 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.